Health & Family

Drug for restless legs triggered gambling addiction

Q: I have had restless leg syndrome (RLS) for as long as I can remember. I’ve been on a lot of different medications that did not work.

When I started taking ropinirole (Requip) several years ago, I found that it also caused me to have strong urges to gamble. This has become a very bad problem for me, not only financially but mentally. I cannot control the urge. Is there any other medication for RLS that does not have this side effect?

A: Restless leg syndrome is usually described as a distressing feeling in the legs that is relieved only by moving them.

Medications approved to treat RLS also are used for Parkinson’s disease. They include pramipexole (Mirapex), ropinirole (Requip) and rotigotine (Neupro). These drugs are known to trigger uncontrollable urges to eat, gamble, shop or have sex. Most people think such behaviors are under voluntary control, but people taking such drugs may feel helpless to stop themselves.

The Food and Drug Administration has not approved other drugs for RLS, though doctors may prescribe the anticonvulsant gabapentin (Neurontin). Some people find iron supplements or melatonin helps relieve the symptoms. As silly as it sounds, many people with RLS tell us that soap under the bottom sheet also helps.

Asthma and vitamin C

Q: Years ago, I read that a cough associated with asthma could be relieved by taking cough lozenges with vitamin C. I tried it, and it works. It has been almost six years, and now I only cough when I run out. I use one or two a day.

I wish I had such an easy way to get the wheezing under control when it acts up.

A: A systematic review of three studies of vitamin C in people with asthma found that vitamin C may reduce the likelihood of an asthma attack after a cold (Allergy, Asthma and Clinical Immunology, Nov. 26, 2013). The doses in the studies were between 1 and 5 grams daily.

Research suggests vitamin C may benefit people with asthma when they are exercising or have a respiratory infection (Journal of Allergy and Clinical Immunology online, Sept. 25, 2014).

Anesthesia and memory loss

Q: After reading your column on the aftereffects of anesthesia, I want to share my own experience.

I had severe memory lapses for months after undergoing anesthesia. It was like knowing something was in a filing cabinet, but not being able to see what is in the folder. It is frustrating to know the information is there, but you can’t access it.

Thankfully, my brain function did return to normal, but it took months. My physician suggested propofol for future surgeries. I have needed anesthesia a few more times during the past several years and have not experienced aftereffects again.

A: Postoperative cognitive decline is surprisingly common, though the cause remains controversial. Propofol is an injectable anesthetic. One study showed less impairment among patients getting propofol compared with those getting the inhaled anesthetic sevoflurane (Clinical Interventions in Aging online, Sept. 24, 2014).

Reach Joe and Terry Graedon at PeoplesPharmacy.com.

  Comments